Minnesota, 2023

Hail and Damaging Wind in Minnesota, June 26, 2023

June 26, 2023 · NWS FGF · 2 events in 1 county or zone

A few evening thunderstorms turned severe, and produced hail around 1 inch and some wind damage in Roseau county, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A few evening thunderstorms turned severe, and produced hail around 1 inch and some wind damage in Roseau county, Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 26, 1:49 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 26, 1:49 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
249 PM CDT Mon Jun 26 2023

.SHORT TERM...(This evening through Tuesday night)
Issued at 248 PM CDT Mon Jun 26 2023

Key Messages:

-Showers and isolated thunderstorms are possible this afternoon
 and evening, mainly near the International Border. A few strong
 storms are possible.

-Strong storms are possible once more Tuesday afternoon and
evening.

Potential impacts this afternoon and evening are minimal. Isolated
thunderstorms remain possible this afternoon and evening across the
International Border, with otherwise quiet conditions elsewhere.
While severe thunderstorms are not anticipated, a strong storm or
two is possible.

Heading into the overnight, lingering shower and thunderstorm
activity persists along the International Border, with chances
increasing further south heading into Tuesday morning. Thunderstorms
are then possible through much of Tuesday afternoon. CAPE will
increase into the 1000 to 1500 J/Kg range, with deep layer shear
that will be supportive of at least a few stronger thunderstorms.
Forcing will be provided by a weak shortwave traversing the northern
fringes of an H5 ridge.

.LONG TERM...(Wednesday through Monday)
Issued at 248 PM CDT Mon Jun 26 2023

Key Messages:

-Zonal flow mid week transitions to a split flow aloft, with
uncertainty on the negatively tilted trough in the Southwestern
United States.

-Systems are able to translate around the zonal flow, with the first
affecting the region Wednesday afternoon and evening. Scattered
thunderstorms are looking likely, with a few being on the stronger
side.

-Second system moves across the Canadian provinces bringing a quick
chance of precipitation on Thursday. Otherwise, NW flow sets up over
the weekend bringing the chance for further systems however
development and track are uncertain at this time.

Discussion:

Zonal flow develops mid week bringing a shortwave system across
southern Manitoba. Moisture pull from the Gulf is limited in the
northern plains, but enough is present for scattered thunderstorm
development. The driving force for precipitation will be
synoptically focused as indicated by the 500-300mb divergence aloft.
The main area for frontogentic forcing looks to be along and south
of the SD/ND border into portions of central MN.

Uncertainty arises with the shear and instability with the system.
Guidance continues to struggle on how much instability will be able
to make it into NW MN and eastern ND. Current indicates have a 50-
60% chance of seeing up to 1500 J/kg, while there is a 20-30% chance
to see up to 2500 J/kg. Shear lacks with the synoptically driven
part of the system. There is also a low chance of a LLJ developing
in the evening hours. Main shear will be co located with the
frontogentic forcing in SD and central MN. This limits the strength
of the updrafts and the storms in our area. However, there is still
enough shear (around 25-30kts), instability, and lift to produce a
few stronger storms in the afternoon and evening. If the system
where to track further northward bringing in the frontogentic
forcing we could see an increase in the strength of the storms, but
that chance is around 20-30% at this time. None the less, there is a
chance for a few stronger storms that could bring isolated impacts
to areas, with gusty winds and potential for small hail.

A separate system moves further north across the central part of
Canada on Thursday, bringing further chances of precipitation.
Strength of the storms look to be weak and limited to the
International Border towards NE MN. End of the week and beyond flow
turns into a split regime. Uncertainty with how amplified the
northern flow becomes and how the troughing in the south western
United States develops. Further amplification in the northern jet
could track storms further to our north creating drier conditions
for the northern plains. While a deeper trough in the SW United
States may create increased chances for storms. No matter the case
with either scenario, we can say that a gradual warm up is
increasing in probability. Highs are expected to reach near normal
to above normal next weekend and into the first week of July.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon Jun 26 2023

VFR conditions prevail at all TAF sites through the period. Mid to
high level smoke continues to diminish this afternoon, with KGFK
being the only site still seeing elevated wildfire smoke. For
tonight, mostly clear skies are expected, with VFR CIGs heading
into Tuesday. Isolated showers and thunderstorms are possible late
this afternoon, primarily for KDVL.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Lynch
LONG TERM...Spender
AVIATION...Lynch
Hazardous weather outlook, Jun 26, 1:52 PM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
252 PM CDT Mon Jun 26 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-272000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
252 PM CDT Mon Jun 26 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

A few stronger storms are possible this afternoon and evening
across the International Border.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There will be increased coverage of showers and thunderstorms
Tuesday and Wednesday, with a few strong to severe storms
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 26, 10:35 AM CST, 3 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1135 AM CDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     Hail             5 SW Nevis              46.91N 94.91W
06/24/2023  M1.00 inch       Hubbard            MN   Public

            Hail up to quarter size in addition to
            estimated 40 to 50 mph winds at Big Timber
            Lodge. Time estimated from radar.

&&
Local storm report, Jun 26, 10:54 AM CST, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1154 AM CDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     Tstm Wnd Dmg     1 S Bagley              47.51N 95.40W
06/24/2023                   Clearwater         MN   Trained Spotter

            Small tree downed in addition to pea sized
            hail and very heavy rain. Time estimated
            from radar.

&&
Local storm report, Jun 26, 11:06 AM CST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
1206 PM CDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     Tstm Wnd Dmg     1 S Bagley              47.51N 95.40W
06/24/2023                   Clearwater         MN   Trained Spotter

            Corrects previous tstm wnd dmg report from 1
            S Bagley. Small tree downed in addition to
            pea sized hail and very heavy rain. Time
            estimated from radar.

&&
Special weather statement, Jun 26, 1:47 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
247 PM CDT Mon Jun 26 2023

MNZ005-262015-
Roseau MN-
247 PM CDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of central Roseau
County through 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fox, or near Roseau, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roseau, Wannaska, Fox, Malung and Pencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4884 9602 4896 9583 4877 9545 4859 9576
TIME...MOT...LOC 1947Z 316DEG 18KT 4886 9588

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Lee

The radar

The Fargo/Grand Forks radar (KMVX), 187 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Roseau

When
June 26, 2:09 PM CST to 2:14 PM CST
Where
Roseau County, 0.45 mi W of Roseau
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
48.850, -95.760

Public reports a bent foul pole and fencing being pushed down at the Roseau Gilbertson baseball field. Additionally, a foot in diameter tree snapped in town and pulled a power line down.

Hail, Roseau

When
June 26, 2:12 PM CST to 2:17 PM CST
Where
Roseau County, 0.45 mi E of Roseau
Measured
1 in hail
Reported by
Public
Coordinates
48.850, -95.740

Public reports quarter sized hail on highway 11 east of Roseau.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111434, 1111433.